Hail, Clay
- When
- June 13, 12:45 PM CST
- Where
- Clay County, 3.15 mi SW of Baker
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.690, -96.600
An upper level disturbance moved through northwest Minnesota during the early afternoon. Clear skies over the area in the morning led to afternoon temperatures peaking around 80 degrees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper level disturbance moved through northwest Minnesota during the early afternoon. Clear skies over the area in the morning led to afternoon temperatures peaking around 80 degrees. A few thunderstorms flared up southwest of Fargo, North Dakota, crossed the Red River, then moved into southern Clay County, Minnesota. At this point, one of the thunderstorms increased in intensity and dropped some nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 13, 9:12 AM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1012 AM CDT SAT JUN 13 2009 .DISCUSSION... LOOKS LIKE ONE MORE DAY WATCHING WHAT HAPPENS AS MORE SMALL PIECES OF VORTICITY ROTATE THROUGH THE NORTHWEST FLOW. ONE NICE COMPACT VORT MAX NOW SPINNING INTO NORTH CENTRAL MN. THE 14Z SFC MAP SHOWS A VERY WEAK SFC LOW OVER NORTHWEST MN AS WELL...WITH A WEAK BOUNDARY DRAPED BACK INTO CENTRAL ND. HAVE TO STRESS THE WEAK NATURE OF THIS BOUNDARY...AS WIND SPEEDS ARE VERY LIGHT OUT THERE RIGHT NOW AND THERE IS ALMOST NO THERMAL CHANGE FROM NORTH TO SOUTH. MODELS STILL TRY TO SAG THIS WEAK BOUNDARY DOWN INTO THE SOUTHERN FA BY THIS AFTERNOON. THERE IS ALSO ANOTHER VORT MAX JUST TO THE WEST OF THE MANITOBA LAKES REGION THAT SHOULD DROP DOWN INTO THE NORTHERN FA BY AFTERNOON. NOT AS MUCH UPPER LEVEL JET ENERGY OVER THE FA TODAY AS THE PAST SEVERAL DAYS...BUT WHAT THERE IS IS STRONGER OVER THE SOUTHERN HALF OF THE FA. 500MB TEMPS HAVE ALSO WARMED A COUPLE OF DEGREES TOO. TO COUNTERACT SOME OF THIS... LOW LEVEL MOISTURE IS A BIT RICHER TODAY WITH WARMER SFC TEMPS... AND INSTABILITY VALUES AND CAPE ARE SLIGHTLY BETTER. AGREE WITH PREVIOUS FORECAST IN KEEPING SLIGHTLY BETTER SHOWER/TSTM CHANCES ACROSS WEST CENTRAL MN THIS AFTERNOON CLOSER TO THE WEAK SFC BOUNDARY. HOWEVER...PRETTY HARD TO RULE OUT SHOWERS/TSTMS ANYWHERE AS THE PAST FEW DAYS HAVE SHOWN. THEREFORE...INHERITED FORECAST IN GREAT SHAPE AND REALLY NO CHANGES ARE NEEDED. && .AVIATION... VFR CONDITIONS EXPECTED WITH THE THREAT FOR STORMS THIS AFTERNOON MAINLY IN FAR/BJI SITES. && .PREV DISCUSSION... /ISSUED 324 AM CDT SAT JUN 13 2009/ DISCUSSION... CYCLONIC FLOW ALOFT CONTINUES FOR THE REGION...WITH SEVERAL SHORTWAVES STILL MOVING THROUGH. THERE ARE A FEW SHOWERS ALONG AN 850MB BAROCLINIC ZONE AND SOME FGEN IN THE NORTH VALLEY ATTM. MODELS ARE IN GOOD AGREEMENT OVERALL...AND PREFER THE NAM QPF TODAY WHICH IS A BIT MORE BULLISH THAN THE GFS. WE HAVE BEEN GETTING AFTERNOON CONVECTION FOR THE PAST FEW DAYS...SO GIVEN A BIT MORE INSTABILITY TODAY FEEL THE NAM IS A GOOD CHOICE THIS MORNING. FOR TODAY...A WEAK SFC COLD FRONT WILL SLOWLY SAG SOUTH THROUGH THE AFTERNOON. THERE WILL BE SOME SHOWERS IN THE NORTH DURING THE MORNING NEAR MID LEVEL WAA AHEAD OF THE SHORTWAVE. BY AFTERNOON...THE SFC BOUNDARY SHOULD BISECT THE FORECAST AREA FROM WEST TO EAST. THERE WILL BE DECENT INSTABILITY...WITH SFC CAPES AROUND 1000 J/KG AND LI/S TO AROUND -4C. SHEAR WILL BE FAIRLY LOW...AROUND 35KT IN THE SOUTH. THERE SHOULD BE SOME STORMS THIS AFTERNOON...WITH THE POTENTIAL FOR SOME HAIL UP TO PENNY SIZE PERHAPS. CAN/T RULE OUT A RENEGADE SEVERE REPORT IF TD/S CAN POOL IN THE LOW 50S. THIS IS FEASIBLE GIVEN THE FACT THAT WINDS WILL BE FAIRLY LIGHT AND THE SFC BOUNDARY WILL BE EFFICIENT AT POOLING MOISTURE. THE FORCING NEAR THE SFC WILL BE WEAK THOUGH...SO WON/T MENTION ANY SEVERE STORMS IN THE HWO BUT IT MAY BE SOMETHING TO WATCH. TEMPS WILL WARM INTO THE MID/UPPER 70S FOR THE ENTIRE REGION. FOR TONIGHT...CONVECTION WILL END IN THE SOUTH SHORTLY AFTER SUNSET. SOME COOL ADVECTION IN THE NORTH WILL HELP DRY THE COLUMN...AND LOWS WILL BE COOLER THAN RECENT NIGHTS. FOR SUNDAY...AN UPPER LEVEL RIDGE BUILDS INTO THE AREA ALONG WITH WARMING THERMAL FIELDS. TEMPS COULD APPROACH 80 FOR ALL AREAS IF CUMULUS DOES NOT FORM DURING THE AFTERNOON. FOR MON/MON NIGHT...INCREASING MOISTURE PROFILES WILL BEGIN WITH PWATS RISING WELL OVER 1 INCH. THE THREAT FOR THUNDER SHOULD MOVE INTO THE FAR WEST BY MONDAY AFTERNOON. THUNDER WILL SLOWLY PUSH EAST MONDAY NIGHT AHEAD OF A FAIRLY STRONG UPPER LEVEL LOW. INSTABILITY FIELDS WILL BE RATHER WEAK...BUT MAYBE JUST ENOUGH FOR AT LEAST A WEAK MCS TO FORM MONDAY NIGHT. THE LOW LEVEL JET NEAR 850MB IS ONLY PROGGED AROUND 25KT THOUGH...SO THIS MAY LIMIT THE OVERALL COVERAGE OF ANY CONVECTION. LONG TERM TUE-FRI... THE MAIN CONCERN FOR THIS PERIOD IS THE TIMING OF AND EXTENT OF POSSIBLE PRECIPITATION FROM THE EXPECTED DISTURBANCES THAT WILL BUILD OUT THE ROCKY MOUNTAINS AND INTO THE NORTHERN PLAINS MID NEXT WEEK. THE 00Z GFS AND 00Z ECMWF ARE IN GOOD AGREEMENT...BOTH INDICATING AN INITIAL BATCH OF PRECIPITATION TUESDAY...SOME DRYING FROM THE WEST ON WEDNESDAY...AND ANOTHER BATCH THURSDAY. THE 00Z CANADIAN IS PROBABLY THE FASTEST AND DRIEST...PUSHING MORE OF THE PRECIPITATION TOWARDS DULUTH AND THE TWIN CITIES. LEANED TOWARDS THE GFS AND ECMWF AND INCREASED POPS TUESDAY ALONG AND WEST OF THE VALLEY. CUT BACK WEDNESDAY POPS TO SLIGHT CHANCE TO REFLECT THE POSSIBLE DRYING AND LULL IN PRECIPITATION BEFORE THE NEXT BATCH ON THURSDAY WHEN THE UPPER LEVEL TROUGH FINALLY PUSHES INTO THE PLAINS. DID NOT MAKE ANY SIGNIFICANT CHANGES TO TEMPERATURES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 556 AM CDT SAT JUN 13 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 556 AM CDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. A FEW STORMS COULD PRODUCE HAIL UP TO PENNY SIZE BETWEEN 4 PM AND 10 PM...ALONG WITH WIND GUSTS TO 45 MPH. THE BIGGEST THREAT OF SEEING SMALL HAIL WOULD BE ALONG AND SOUTH OF A MAYVILLE TO BEMIDJI LINE. THE STORMS WILL QUICKLY DISSIPATE SHORTLY AFTER SUNSET THIS EVENING AS A COOL FRONT MOVES SOUTH OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR THUNDERSTORMS WILL RETURN TO THE NORTHERN PLAINS MONDAY NIGHT AND CONTINUE THROUGH THE WEEK. A FEW STORMS COULD BE SEVERE DURING THE UPCOMING WEEK WITH MOISTURE...INSTABILITY AND SEVERAL UPPER AIR DISTURBANCES RETURNING TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES NEXT WEEK. DK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 103 PM CDT SAT JUN 13 2009 NDZ049-052-053-131830- RANSOM ND-RICHLAND ND-SARGENT ND- 103 PM CDT SAT JUN 13 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA AND SOUTHEASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... UNTIL 130 PM CDT AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM WAS LOCATED 6 MILES NORTH OF MILNOR...OR 42 MILES WEST OF WAHPETON... MOVING TO THE EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... DE LAMERE AT 125 PM CDT...MCLEOD AT 130 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4649 9700 4624 9699 4625 9761 4649 9761 TIME...MOT...LOC 1802Z 269DEG 15KT 4635 9748 7
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 124 PM CDT SAT JUN 13 2009 MNZ003-NDZ039-131900- CLAY MN-CASS ND- 124 PM CDT SAT JUN 13 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA AND EXTREME SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... UNTIL 200 PM CDT AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTHEAST OF HICKSON...OR 12 MILES SOUTH OF FARGO...MOVING TO THE EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... BAKER AT 150 PM CDT...BARNESVILLE AT 200 PM CDT... INTERSTATE 94 BETWEEN MILE MARKER 12 AROUND 150 PM CDT...AND MILE MARKER 24 AROUND 200 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4680 9636 4664 9639 4664 9684 4677 9682 TIME...MOT...LOC 1824Z 275DEG 17KT 4670 9675 7
The Fargo/Grand Forks radar (KMVX), 108 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164657.